Massachusetts, 2019

Winter Storm and High Wind in Massachusetts, January 29 to 31, 2019

January 29 to 31, 2019 · NWS BOX · 7 events in 7 counties and zones

Low pressure moved from the Plains and Great Lakes, then across Northern New England the night of January 29th. This brought snow to areas of Massachusetts north and west of Boston.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved from the Plains and Great Lakes, then across Northern New England the night of January 29th. This brought snow to areas of Massachusetts north and west of Boston. Areas to the south had rain. Snow squalls then brought damaging west winds, especially in southeast Massachusetts, on evening of January 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 29, 7:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 29, 7:05 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
705 PM EST Tue Jan 29 2019

.SYNOPSIS...

Low pressure will bring a period of accumulating snow in the
interior and mainly rain near the coast tonight. The heaviest
snow accumulations will be across the Berkshires. An arctic
front crosses the region late Wednesday into Wednesday evening,
likely bringing scattered snow squalls followed by bitterly
cold temperatures Wednesday night into Friday morning. Milder
temperatures arrive this weekend with dry conditions as high
pressure builds across the northeast. A cold front may approach
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

7 am update ...

Snow spreading into the region. Prior to the secondary weak wave
low sweeping quickly northeast across our region, seeing the
isallobaric, cold air drainage ongoing over the CT and Merrimack
River Valleys, anchoring colder air, more efficient snow ratios,
as isentropic upglide proceeds. However, most of the initial
forcing within the lower levels H7-9, seeing reports of some
decent flake development, but more needles, a bit less at
efficient snowfall accumulation, nevertheless decent enough
given frontogenetical ascent and more so along the slopes of
high terrain.

As we progress into evening and overnight, the secondary low
approaching, the main surge of precipitable water accompanying,
will see a shift in ascent further up through the column within
the dendritic growth zone. Prior to the W wind shift towards the
early morning hours, may just see a narrow frontal band of snow
before all is said and done which will produce the most efficient,
fluffy dendritic snow that yields decent accumulation rates.

Agree with the prior forecaster that the focus is along Hartford
to Worcester to Lawrence and points N/W as the secondary low
tracks across the region. S/E of which we'll see the stronger
onshore flow shift precipitation to rain. The N-drainage flow as
mentioned will only break with low passage yielding a changeover
to rain for E/NE coastal MA, whereas W of the low track over the
interior, will simply see N winds shift W. That's what'll give
areas that shot of efficient snowfall, why we expanded the
WINTER WEATHER ADVISORY to encompass Middlesex County MA.

High-res models, especially HRRR, being followed closely. A nod
to the latest SPC Mesoanalysis outlining increasing favorable
ascent that is yielding potential 1 inch per hour snowfall rates.
With increasing areal snow extent, will see visibility drop,
travel conditions deteriorate, again especially over N/W where
headlines are in effect.

Previous discussion ...

Model guidance in good agreement on a progressive open wave
moving quickly through the region tonight. Expect an interior
low track from CT through NE MA. Best forcing for ascent and
deep cold air will be located mainly west of the low track which
suggests heaviest snow accum across the Berkshires into
northern Worcester county.

Snow will be overspreading western MA/CT through the rest of
the afternoon, reaching BOS-PVD corridor 6-7 pm. The column is
cold enough for precip to start as snow except along the
immediate south coast and islands where mainly rain is expected
or brief rain/snow mix at the onset. Snow will change to rain
along the I95 corridor by 03z as SE flow warms the boundary
layer. It is expected the rain snow line will spread inland and
may briefly reach vicinity BDL-ORH-LWM around 06z before moving
back toward the coast as colder moves in behind the departing
storm. North and west of BDL-ORH-LWM mainly snow is expected.

There is decent omega through the snow growth region this
evening, especially across western MA where a period of heavy
snow is likely. Precip amounts drop off further to the east. Not
much change from previous forecast thinking, with 6-8 inches
across the Berkshires, 3-6 inches from western Hartford county
through interior northern MA west of I495 and north of the Pike,
and 1-3 inches around the 128 belt to west of I95 into NE CT.
Little or no snow accum is expected near the coast, but up to
an inch is possible near I95, including Boston before the
changeover.

This is a fast moving system and precip will be exiting western
New Eng 06-08z and in the east 08-10z. Rain may end as a brief
period of snow showers in the coastal plain. Temperatures
expected to fall to freezing or below in the coastal plain
around daybreak but it will be drying so not expecting a
significant issue with icing.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...

* Scattered snow squalls with brief heavy snow likely during
  the afternoon

Polar vortex north of the Lakes with decent shortwave rotating
into New England late day/evening. Sunshine to start the day,
but clouds will quickly develop in the afternoon as deep
moisture moves into the region ahead of the shortwave. The
attending arctic front will swing through SNE mid/late
afternoon into early evening. There is a strong signal for snow
squalls along the front with sufficient moisture in the 0-2km
layer, very steep 0-3km lapse rates 8-9 c/km and good low level
convergence. The one negative factor is low dewpoints and high
T/Td depression which may limit areal coverage somewhat. We will
have to monitor this closely but all hi-res guidance supports
snow squall potential. Brief heavy snow with whiteout conditions
and wind gusts over 40 mph may accompany any squalls with a
quick inch possible. Timing of squalls will be around mid
afternoon in western New Eng reaching SE New Eng toward evening
which may impact the evening commute.

The other concern is potential for strong W/SW winds in the
afternoon. Soundings show very deep mixed layer to above 700 mb.
Not expecting to mix down 700 mb winds but potential for gusts
over 40 mph and later shifts may need to consider a wind
advisory. High wind watch continues for Cape/Islands for late
afternoon and evening. Highs will range from the lower 20s to
lower 30s but falling rapidly by late afternoon.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

*/ Highlights ...

 - Mid to late week bone chilling cold, WIND CHILL headlines likely
 - Seasonable pattern following week with fast moving storms
 - Uncertain accompanying storm outcomes given thermal profiles

*/ Overview ...

A pattern adjustment. Broadly speaking, whether equatorial Central
Pacific tropical activity signaled by a phase 5/6 MJO echoing into
the NE Pacific / Gulf of Alaska via higher H5 heights with SW-flow,
or seemingly a less wavy global pattern coinciding per a tightening
of the stratospheric polar vortex (10 mb), dangerously cold Arctic
air is contained N as a more seasonable, in some cases mild, pattern
emerges across the CONUS.

From a N-central Pacific split-flow regime, anticipating anomalous
westerly sub-tropical flow into the CONUS as W CONUS H5 troughing
prevails downstream of aforementioned higher heights into the NE
Pacific. Looking at a series of Pacific waves digging across the W
CONUS, only to zip and deamplify SW-NE across the E CONUS under the
weight of warmer S-stream southwesterlies and subsequent higher H5
heights, latent heat release contributing.

But a wavering SW-NE baroclinic zone along which weak, open-wave H5
disturbances sweep, across and around New England, downstream of a
split-flow regime, inherent challenges in forecasting. Deterministic
models have wobbled considerably in next week forecasts. Undoubtedly
varied SW surges of Pacific sub-tropical air, continued uncertainty
of equatorial Central Pacific tropics per MJO forecasts. Which side
of the thermal envelope will the NE CONUS reside with any sweeping
storms, whether S- or N-stream dominant? It's likely we may not see
the finer details until 36-48 hours out given forecast tight NW-SE
thermal gradients oriented SW-NE. Expect challenging precip-type
forecasts per surface to low-level isallobaric / gradient flow.

Confidence low Sunday and beyond. Break down details and forecast
thinking below.

*/ Discussion ...

Wednesday night through Saturday night ...

Dangerously cold, especially Wednesday night through Thursday morn.
Arctic air punch with a leading frontal boundary pushing offshore
Wednesday evening with remnant snow squall activity sweeping out to
sea in an environment of localized deep-layer moisture beneath steep
lapse rates up around H7. Behind which, blustery W winds with gusts
around 25 to 35 mph initially, gradually tapering through Thursday
into Friday with increasing influence of high pressure, suppressing
the depth of the boundary layer and mix-down potential. Anticipate
some skin-cracking, dry dewpoints.

WIND CHILL HEADLINES posted given 15 to 25 below zero values that
are presently forecast, especially over the Berkshires. Beneath H85
temperatures as cold as -25C into Thursday, moderating going into
Friday. Possibly record lows broken Thursday morning, but higher
confidence lowest high temperature records will be broken Thursday.
Also could see some record H925-7 temperatures within Chatham MA
sounding climatology.

A 1030+ high Saturday morn, cold exacerbated by radiational cooling,
especially for areas with deeper snowpack. May come close to record
lows, but a better shot of breaking record lowest high temperatures.

Sunday onward ...

Low confidence forecast. Certain will see SW-NE zipping lows along a
NW-SE thermal gradient. Whether S- or N-stream, a wavering, wobbling
gradient, additional variables of remnant snowpack, upstream N high
pressure, strength of surface lows and subsequent isallobaric and
gradient wind along with direction, just some of the factors that'll
influence most likely weak, open-wave disturbances / baroclinic leaf
upslope events. Mixed precip-types anticipated, just depends which
side of the envelope S New England will reside upon.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Tonight...Moderate confidence.
Widespread MVFR/IFR with areas of LIFR in rain and snow. Ptype
mainly snow N/W of BDL-ORH-BED with snow to rain S/E of this
line. Mainly rain along the coast. Precip ending 06-08z in
W New England and 08-10z in E New England followed by immediate
improvement to VFR with winds shifting W. Expect stronger gusts
along coastal terminals throughout.

Wednesday...High confidence.
Mainly VFR, but SCT SHSN / +SNSH possible 20z-0z with brief IFR-
LIFR conditions. Overall, increasing W winds into afternoon with
30-40 kt gusts, strongest across S/SE coastal terminals exceeding
40 kts possible. However, with +SHSN, could see locally stronger
gusts up to 50 kts possible. Watching closely for PM push impacts.

KBOS Terminal...High confidence in trends.
RASN moving in by 3z, conditions lowering to IFR by 7z, then quick
improvement during the morning push by 11z with an immediate W
wind shift, accompanying blustery conditions possible. bigger
concern is around 21-0z for +SHSN, brief IFR- LIFR conditions,
and stronger gusts than forecast in the TAF. Quick accumulations
on runways possible of around an inch if any SHSN / +SHSN.

KBDL Terminal...Moderate confidence.
SN moving in, expect IFR conditions 2z-9z behind which quickly
improving to VFR with immediate W wind shift. Then focus is on
the 18-21z period for brief IFR-LIFR with SHSN / +SHSN. Also the
threat of accompanying stronger wind gusts than forecast in TAF.
Quick accumulations on runways possible of around an inch if any
SHSN / +SHSN.

Outlook /Wednesday Night through Sunday/...Moderate

Wednesday Night: VFR. Strong winds with gusts up to 45 kt.

Thursday: VFR. Breezy.

Thursday Night: VFR. Windy with local gusts up to 30 kt.

Friday through Sunday: VFR. Breezy.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence

Tonight...Increasing SE winds with gusts 25-30 kt developing.
Winds shifting W over a majority of waters by Wednesday morning.
Prior to the wind shift, expect rain along with reductions in
visibility at times. Wave heights 5 to 8 feet off the near-shore
waters.

Wednesday...W/SW wind gusts increasing to 35-45 kt by afternoon.
Gale warnings issued, except storm watches for outer S waters
with a low risk for 50 kt gusts. Freezing spray developing in
the afternoon. Snow showers / squalls possible toward evening
which could be associated with localized gusts to 50 kts as well.

Outlook /Wednesday Night through Sunday/...Moderate confidence.

Wednesday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 11 ft. Freezing spray, scattered snow
showers.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Freezing spray, slight
chance of snow showers.

Thursday Night: Moderate risk for Small Craft Advisory winds
with areas of gusts up to 30 kt. Areas of rough seas. Freezing
spray.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft. Freezing spray.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.CLIMATE...

Record LOWEST High Temperatures for Thursday, January 31st...

Boston ....... 12 (1920, 1935)
Hartford ..... 15 (1951)
Providence ... 15 (1935)
Worcester .... 11 (1951)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Winter Weather Advisory until 5 AM EST Wednesday for CTZ002.
MA...Winter Weather Advisory until 5 AM EST Wednesday for
     MAZ003>005-010>012-026.
     High Wind Watch from Wednesday afternoon through Wednesday
     evening for MAZ022>024.
     Winter Storm Warning until 5 AM EST Wednesday for MAZ002-008-
     009.
RI...None.
MARINE...Gale Warning from 1 PM Wednesday to 1 AM EST Thursday for
     ANZ230>237-250-251.
     Storm Watch from Wednesday afternoon through Wednesday evening
     for ANZ254>256.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
CLIMATE...WFO BOX Staff
Hazardous weather outlook, Jan 29, 3:56 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
356 PM EST Tue Jan 29 2019

CTZ002-MAZ003>005-010>012-026-302100-
Hartford CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
356 PM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern, western and central
Massachusetts as well as Hartford County CT.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday afternoon into Wednesday evening...

Scattered snow squalls are expected roughly 3 pm to 7 pm. Expect near
white out conditions in squalls with brief heavy snow along with
blustery westerly winds with potential gusts up to 40 mph. Quick
accumulations up around an inch possible. Impacts to the Wednesday
afternoon into evening commute.

Wednesday night into Thursday...

Dangerously cold wind chills are forecast. Wind chills of 15 to 25
degrees below zero are possible. Exposure to the elements over 30
minutes, there is the risk for frostbite and hypothermia. Wind chill
headlines will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ002-008-009-302100-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
356 PM EST Tue Jan 29 2019

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the Berkshires.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday afternoon into Wednesday evening...

Scattered snow squalls are expected roughly 3 pm to 7 pm. Expect near
white out conditions in squalls with brief heavy snow along with
blustery westerly winds with potential gusts up to 40 mph. Quick
accumulations up around an inch possible. Impacts to the Wednesday
afternoon into evening commute.

Wednesday night into Thursday...

Dangerously cold wind chills are forecast. Wind chills of 15 to 25
degrees below zero are possible. Exposure to the elements over 30
minutes, there is the risk for frostbite and hypothermia. Wind chill
headlines will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ003-004-MAZ006-007-013>021-RIZ001>008-302100-
Tolland CT-Windham CT-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
356 PM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for eastern and southeastern
Massachusetts as well as all of Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday afternoon into Wednesday evening...

Scattered snow squalls are expected roughly 3 pm to 7 pm. Expect near
white out conditions in squalls with brief heavy snow along with
blustery westerly winds with potential gusts up to 40 mph. Quick
accumulations up around an inch possible. Impacts to the Wednesday
afternoon into evening commute.

Wednesday night into Thursday...

Dangerously cold wind chills are forecast. Wind chills of 15 to 25
degrees below zero are possible. Exposure to the elements over 30
minutes, there is the risk for frostbite and hypothermia. Wind chill
headlines will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ022>024-302100-
Barnstable MA-Dukes MA-Nantucket MA-
356 PM EST Tue Jan 29 2019

...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH EVENING...

This Hazardous Weather Outlook is for Cape cod and the Islands.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch

Wednesday afternoon into Wednesday evening...

Scattered snow squalls are expected roughly 3 pm to 7 pm. Expect near
white out conditions in squalls with brief heavy snow along with
blustery westerly winds with potential gusts up to 40 mph. Quick
accumulations up around an inch possible. Impacts to the Wednesday
afternoon into evening commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254>256-302100-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
356 PM EST Tue Jan 29 2019

...STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch

Wednesday evening into Thursday...

Moderate to heavy freezing spray is forecast on all waters. Waves
heights as high as 8 to 12 feet in addition to the winds, both
peaking overnight. Expect dangerous conditions for all vessels, even
those properly equipped. Freezing Spray headlines are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-302100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
356 PM EST Tue Jan 29 2019

...GALE WARNING FROM 1 PM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning

Wednesday evening into Thursday...

Moderate to heavy freezing spray is forecast on all waters. Waves
heights as high as 8 to 12 feet in addition to the winds, both
peaking overnight. Expect dangerous conditions for all vessels, even
those properly equipped. Freezing Spray headlines are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 3 strong wind, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Hampden

When
January 29, 8:00 PM EST to January 31, 12:00 AM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Five to six inches of snow fell on Western Hampden County.

High Wind, Dukes

When
January 30, 6:13 PM EST
Where
Dukes forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

At 6:13 PM EST, an amateur radio operator in Cuttyhunk reported a wind gust of 64 mph.

High Wind, Southern Bristol

When
January 30, 6:39 PM EST to 7:39 PM EST
Where
Southern Bristol forecast zone
Measured
50 kt (58 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 6:39 PM EST, a mesonet station on West Island, in Fairhaven, measured a sustained wind of 50 mph and a wind gust of 65 mph. At 7:14 PM EST a tree was reported down on Gaffney Road in South Dartmouth.

High Wind, Barnstable

When
January 30, 6:45 PM EST to 8:45 PM EST
Where
Barnstable forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Several wind gusts of 58 mph or higher were reported by mesonet statoion on Cape Cod from 6:45 PM to 8:45 PM EST. The strongest gust was 62 mph at 7:10 PM EST in West Falmouth.

Strong Wind, Eastern Plymouth

When
January 30, 8:03 PM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 8:03 PM EST an amateur radio operator reported a large tree and wires down across River Street in Norwell.

Strong Wind, Southern Plymouth

When
January 30, 8:21 PM EST
Where
Southern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 8:21 PM EST, an amateur radio operator reported a tree and wires down on Sippican Road in Wareham.

Strong Wind, Southern Worcester

When
January 30, 8:43 PM EST
Where
Southern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 8:43 PM EST an amateur radio operator reported a tree down on North Main Street in Northbridge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796774, 796738, 796741, 796743, 796745, 796746, 796748.